Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 21, NWS Omaha, NE

May 12, 20224 counties in Nebraska; Monona County, Iowa

NWS Omaha, NE issued this tornado warning at May 12, 2022, 6:36 PM CDT for 4 counties in Nebraska; Monona County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 6:36 PM CDT (23:36 UTC)
Expired
May 12, 2022, 7:00 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Monona County, IA, Burt County, NE, Cuming County, NE, Dodge County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:40 PM CDTTSTM WND GST 80Craig, NE
May 12, 7:00 PM CDTTSTM WND DMGLyons, NEWINDOW BLOWN OUT OF HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WFUS53 KOAX 122336
TOROAX
IAC133-NEC021-039-053-173-130000-
/O.NEW.KOAX.TO.W.0021.220512T2336Z-220513T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
636 PM CDT Thu May 12 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  South central Monona County in west central Iowa...
  Burt County in east central Nebraska...
  Southeastern Cuming County in northeastern Nebraska...
  North central Dodge County in east central Nebraska...
  South central Thurston County in northeastern Nebraska...

* Until 700 PM CDT.
    
* At 636 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Oakland, or 11 miles west of Tekamah, moving
  northeast at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lyons around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4191 9608 4168 9642 4176 9661 4207 9648
TIME...MOT...LOC 2336Z 204DEG 61KT 4181 9644 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Mead
1 follow-up statement
309 
WWUS53 KOAX 122353
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
653 PM CDT Thu May 12 2022

IAC133-NEC021-039-053-173-130002-
/O.EXP.KOAX.TO.W.0021.000000T0000Z-220513T0000Z/
Monona IA-Burt NE-Cuming NE-Dodge NE-Thurston NE-
653 PM CDT Thu May 12 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL MONONA...BURT...SOUTHEASTERN
CUMING...NORTH CENTRAL DODGE AND SOUTH CENTRAL THURSTON COUNTIES WILL
EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. A severe 
thunderstorms warning does remain in effect, and 60 to 70 mph winds 
are likely with the ongoing storms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Iowa...and northeastern and east central Nebraska.


LAT...LON 4191 9608 4168 9642 4176 9661 4207 9648
TIME...MOT...LOC 2352Z 204DEG 61KT 4205 9630 

$$

Mead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:25 PM CDT, 11 minutes earlier.

Area forecast discussion, May 12, 6:25 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT Thu May 12 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Thu May 12 2022

Large scale flow consisting of negative tilt trough with embedded
circulation situated over WY. At the surface, area of low
pressure was located over south-central SD with a warm front
extending into southern MN and a cold front extending to northeast
CO. Per 88D mosaic storms have already formed along dry line in
western KS and expanded into south-central NE. Environment
activity is pushing into is quite unstable with MUCAPE roughly
4000 J/kg. Expect intensification trend to continue this afternoon
as line of storms forge eastward. At this point, the HRRR is
advertising this initial surge of convection will weaken late
this afternoon with more development along the cold front
sweeping in from the west. At this point expect thrust of
strong/severe linear storms to roll across the CWA this evening
with damaging straight line wind threat more prevalent along and
north of I-80. Frontal passage should be underway in the Omaha
metro sometime toward 06Z. Any lingering precip activity should be
clear of the CWA by sunrise Friday morning.

Very pleasant conditions expected then Friday and Saturday.

Chances for showers and thunderstorms return Saturday night/Sunday
morning in response to a cold front dropping out of the Dakotas.
Through early next week precip chances will prevail in association
with embedded impulses moving across the region.

Highs:
Fri - low 80s
Sat - low 80s
Sun - mid 70s
Mon - upper 70s/low 80s
Tue - mid/upper 70s
Wed - mid/upper 70s

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 12 2022

Line of severe storms continues to work through the area,
producing 60 to 70 mph wind gusts and MVFR to IFR conditions. The
winds have also been leading to blowing dust with very low
visibility, so visibility may significantly drop shortly prior to
storms arriving. Another line of storms may follow later this
evening, though those are less likely to be severe. As it stands,
have VCTS mention through 8-9Z at KOMA and KLNK, though may need
to refine to add a break prior to then.

Once the storms pass through, expect VFR conditions to prevail
with westerly to northwesterly winds generally 10 kts or less and
just some passing mid to high clouds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...CA
Hazardous weather outlook, May 12, 3:11 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
311 PM CDT Thu May 12 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
311 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A line of severe thunderstorms will move through northeast
Nebraska this afternoon. The primary hazard will be winds to 80
mph or stronger. These damaging winds may be accompanied by hail
up to the size of golfballs in the most intense storms.

This evening, an additional line of strong to severe storms will
move across much of eastern Nebraska and western Iowa. The
strongest parts of this line of storms will be capable of
producing winds to 70 mph or stronger, as well as hail up to the
size of quarters. Storms should move out of the area by 2 AM
Friday.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Additional thunderstorms will be possible Saturday night into
Sunday, though they are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 12, 6:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
603 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     5 ENE PLATTE CENTER     41.57N 97.41W
05/12/2022  M65 MPH          PLATTE             NE   MESONET

&&

TSN
Local storm report, May 12, 6:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
604 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     PLATTE CENTER           41.54N 97.49W
05/12/2022  M59 MPH          PLATTE             NE   MESONET

&&

TSN
Local storm report, May 12, 6:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     3 SE RICHLAND           41.41N 97.17W
05/12/2022                   COLFAX             NE   PUBLIC

            1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
            OFF.

&&

TSN
Local storm report, May 12, 6:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
629 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     5 SW LEIGH              41.66N 97.30W
05/12/2022  E80 MPH          PLATTE             NE   PUBLIC

            TREE BRANCHES DOWN.

&&

TSN
Local storm report, May 12, 6:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 N TAMORA              40.91N 97.22W
05/12/2022  M0.88 INCH       SEWARD             NE   PUBLIC

&&

TSN
Local storm report, May 12, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     AMES                    41.45N 96.63W
05/12/2022  M59 MPH          DODGE              NE   MESONET

&&

TSN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Boone44 min
May 12, 3:19 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Knox, Pierce41 min
May 12, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Boone, Madison, Pierce, Platte, Stanton50 min
May 12, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXKnox54 min
May 12, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCedar, Knox, Madison, Pierce, Wayne50 min
May 12, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Cuming, Madison, Platte, Stanton47 min
May 12, 3:53 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXAntelope, Knox, Pierce22 min
May 12, 3:59 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXCedar, Knox, Pierce, Stanton, Wayne61 min
May 12, 4:28 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Madison, Stanton, Thurston, Wayne33 min
May 12, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Colfax, Lancaster, Platte, Saunders, Seward50 min
May 12, 5:45 PM CDTTornado WarningOAXColfax, Platte30 min
May 12, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Cuming, Madison, Platte, Stanton38 min
May 12, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Colfax, Cuming, Dodge, Douglas, Lancaster and 2 more43 min
May 12, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cedar, Cuming, Stanton, Thurston, Wayne38 min
May 12, 6:12 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Colfax, Lancaster, Platte, Saunders, Seward48 min
May 12, 6:35 PM CDTSevere Thunderstorm WarningOAXSaline, Seward40 min
May 12, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Douglas, Thurston, Washington51 min
May 12, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Thurston, Wayne21 min
May 12, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Dodge, Douglas, Saunders, Washington30 min

Nearby

Tornado Warnings in Nebraska, 2022Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.